How Bad Is It to Have a Drink While on Antibiotics?

chiropractic care for a healthy spine

This story originally appeared on health.com

Q: Is it so terrible to have a glass of wine while on antibiotics?
With a few antibiotics in particular, it is a pretty big deal. Metronidazole, tinidazole, and trimethoprim-sulfamethoxazole should never be mixed with any amount of alcohol because the combo can cause an unpleasant reaction, which may include headache, flushing, a rapid heartbeat, nausea, and vomiting. (FYI: Some cold medicines have alcohol in them, so read labels carefully.)

Related: How Alcohol Affects Your Body

As for other antibiotics, sipping a small amount of alcohol generally won't hamper their effectiveness, though some folks may find that the drugs' usual side effects (upset stomach, dizziness, drowsiness) are enhanced by alcohol.

Related: These 15 Supplement Ingredients Carry Serious Health Risks, According to a New Report

But there are legitimate reasons why many doctors often warn against mixing the two. If that one drinks turns into several, the excess alcohol can depress your immune system and leave you tired and dehydrated. So if you're sick enough to need antibiotics, you're not helping your chances of getting better quickly by downing a glass of wine. Sorry to be a buzzkill!

OFFICE HOURS
Monday8:00am - 5:00pm
Tuesday11:00am - 3:00pm
Wednesday8:00am - 5:00pm
ThursdayClosed
Friday8:00am - 5:00pm
SaturdayClosed
SundayClosed
Chiropractic Tuscon AZ Office Logo

Tanque Verde Chiropractic Clinic
9100 East Tanque Verde Road #140
Tucson, AZ 85749
(520) 749-2929

Recommended Chiropractor